Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 100, NWS Austin/San Antonio, TX

May 13, 2004Kerr County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 13, 2004, 11:10 PM CDT for Kerr County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 11:10 PM CDT (04:10 UTC)
Expired
May 14, 2004, 2:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kerr County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4095 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 140412
FFWSAT
TXC265-140715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1110 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KERR

* UNTIL 215 AM CDT

* AT 1104 PM CDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM
  NEAR HUNT...OR ABOUT 9 MILES WEST OF KERRVILLE...MOVING EAST AT 15
  MPH. RAINFALL RATES WERE ESTIMATED AT 2 TO 3 INCHES AN HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE MOUNTAIN HOME...KERRVILLE
  STATE PARK...KERR WILDLIFE MGMT AREA...INGRAM AND CENTER POINT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3025 9964 2998 9966 2987 9897 3007 9896

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 8:50 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 13, 8:50 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT THU MAY 13 2004

.UPDATE...
QUICK UPDATE OF ZONES AND GRIDS TO DEAL WITH TEMP/DEWPOINT ISSUES.

.PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE CONCENTRATED ON TWO BOUNDARIES THIS
EVENING. ONE BOUNDARY EXTENDS FROM CORPUS CHRISTI WESTWARD TO BIG
WELLS AND EAGLE PASS. ANOTHER BOUNDARY EXTENDS FROM OZONA NORTHEAST
TO BROWNWOOD. THE AIRMASS REMAINS VERY UNSTABLE ACROSS THE CWFA WITH
THE BEST INSTABILITY MAINLY WEST OF A LINE FROM BEEVILLE TO UVALDE
AND DEL RIO WHERE DEWPOINTS REMAIN IN THE 70S. EXPECT THE CONVECTION
TO THE SOUTH TO WANE AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.

MODEL SOLUTIONS STILL SUGGEST THAT THE CONVECTION TO THE NORTH WILL
SINK SOUTHWARD TONIGHT INTO FRIDAY...IN ADVANCE OF THE COLD FRONT.
NO CHANGES TO CURRENT FCST ATTM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
IN EFFECT UNTIL 4 PM FRIDAY. SEVERE TSTM WATCH IN EFFECT UNTIL
MIDNIGHT FOR THE WESTERN HALF OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY.

&&

13/03
Hazardous weather outlook, May 13, 9:00 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 AM CDT THU MAY 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
900 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST
OF INTERSTATE 35 AND NORTH OF INTERSTATE 10.  THIS INCLUDES THE
AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN
THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES
DIAMETER.  OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING
RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH
HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 13, 6:44 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             POTH                    29.07N 98.08W
05/13/2004  0.75 INCH        WILSON             TX   EMERGENCY MNGR

&&

PM
Local storm report, May 13, 7:44 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             BIG WELLS               28.57N 99.57W
05/13/2004  1.00 INCH        DIMMIT             TX   CO-OP OBSERVER

&&

PM
Local storm report, May 13, 9:13 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
913 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             HARPER                  30.30N 99.25W
05/13/2004  2.75 INCH        GILLESPIE          TX   LAW ENFORCEMENT

&&

PM
Local storm report, May 13, 9:16 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            FALLS CITY              28.98N 98.02W
05/13/2004                   KARNES             TX   LAW ENFORCEMENT

            HIGHWAY 887 AND COUNTY ROAD 3191 NEAR FALLS CITY CLOSED.

&&

PM
Local storm report, May 13, 9:17 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            WAELDER                 29.69N 97.30W
05/13/2004                   GONZALES           TX   LAW ENFORCEMENT

            FARM TO MARKET RAOD 1125 NORTH OF WAELDER CLOSED

&&

PM
Local storm report, May 13, 9:19 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            HALLETTSVILLE           29.44N 96.94W
05/13/2004                   LAVACA             TX   LAW ENFORCEMENT

            EDNA STREET IN HALLETTSVILLE CLOSED

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:09 PM CDTSevere Thunderstorm WarningEWXZavala66 min
May 13, 7:25 PM CDTTornado WarningEWXGillespie65 min
May 13, 7:36 PM CDTSevere Thunderstorm WarningEWXDimmit54 min
May 13, 8:21 PM CDTFlash Flood WarningEWXDimmit114 min
May 13, 8:44 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie61 min
May 13, 9:11 PM CDTFlash Flood WarningEWXGillespie2 hr
May 13, 9:15 PM CDTSevere Thunderstorm WarningEWXBurnet60 min
May 13, 10:22 PM CDTFlash Flood WarningEWXBlanco3 hr
May 13, 10:25 PM CDTSevere Thunderstorm WarningEWXBlanco65 min
May 13, 10:33 PM CDTSevere Thunderstorm WarningEWXBandera, Real57 min
May 13, 10:37 PM CDTFlash Flood WarningEWXCaldwell3 hr
May 13, 10:49 PM CDTFlash Flood WarningEWXKendall3 hr
May 13, 10:53 PM CDTFlash Flood WarningEWXHays3 hr
May 13, 10:54 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson4 hr
May 13, 11:16 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
May 14, 1:26 AM CDTFlash Flood WarningEWXCaldwell94 min
May 14, 4:32 AM CDTSevere Thunderstorm WarningEWXVal Verde58 min
May 14, 5:25 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.